Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 89, NWS Blacksburg, VA

August 11, 2009City of Martinsville, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 11, 2009, 3:47 PM EDT for City of Martinsville, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2009, 3:47 PM EDT (19:47 UTC)
Expired
Aug 11, 2009, 5:48 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County City of Martinsville, VA

The radar

The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 111947
FFWRNK
VAC690-112245-
/O.NEW.KRNK.FF.W.0089.090811T1947Z-090811T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT TUE AUG 11 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA

* UNTIL 645 PM EDT.

* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3667 7988 3667 7989 3668 7990 3671 7988
      3670 7983 3669 7984 3666 7984 3666 7986

$$

DS
4 follow-up statements
000 
WGUS71 KRNK 112012
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT TUE AUG 11 2009

VAC690-112245-
/O.CON.KRNK.FF.W.0089.000000T0000Z-090811T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF MARTINSVILLE VA-
412 PM EDT TUE AUG 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR THE
CITY OF MARTINSVILLE......

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVIEST RAINFALL WAS MOVING EAST OF THE CITY. ADDITIONAL LIGHT TO 
MODERATE RAIN WILL CONTINUE FALLING OVER MARTINSVILLE THROUGH AT 
LEAST 445 PM EDT. THIS RAIN WILL PROLONG ANY FLASH FLOODING THAT MAY 
BE OCCURRING AS A RESULT OF THE EARLIER VERY HEAVY RAIN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARTINSVILLE
CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.

&&

LAT...LON 3667 7988 3667 7989 3668 7990 3671 7988
      3670 7983 3669 7984 3666 7984 3666 7986

$$

DS
000 
WGUS71 KRNK 112045
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT TUE AUG 11 2009

VAC690-112245-
/O.CON.KRNK.FF.W.0089.000000T0000Z-090811T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF MARTINSVILLE VA-
445 PM EDT TUE AUG 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR THE
CITY OF MARTINSVILLE......

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE ADDITIONAL LIGHT TO MODERATE RAIN FALLING OVER THE CITY OF 
MARTINSVILLE. THE RAIN WILL CONTINUE THROUGH AT LEAST 515 PM EDT. 
THIS RAIN WILL PROLONG ANY FLASH FLOODING THAT MAY BE OCCURRING AS A 
RESULT OF THE EARLIER VERY HEAVY RAIN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARTINSVILLE
CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.

&&

LAT...LON 3667 7988 3667 7989 3668 7990 3671 7988
      3670 7983 3669 7984 3666 7984 3666 7986

$$

DS
000 
WGUS71 KRNK 112121
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT TUE AUG 11 2009

VAC690-112245-
/O.CON.KRNK.FF.W.0089.000000T0000Z-090811T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF MARTINSVILLE VA-
521 PM EDT TUE AUG 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR THE
CITY OF MARTINSVILLE......

AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE PATCHY LIGHT RAIN IN THE MARTINSVILLE REGION. THIS LIGHT 
RAIN MAY PROLONG ANY FLASH FLOODING THAT MAY BE OCCURRING AS A 
RESULT OF THE EARLIER VERY HEAVY RAIN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARTINSVILLE
CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.

&&

LAT...LON 3667 7988 3667 7989 3668 7990 3671 7988
      3670 7983 3669 7984 3666 7984 3666 7986

$$

DS
000 
WGUS71 KRNK 112148
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT TUE AUG 11 2009

VAC690-112157-
/O.CAN.KRNK.FF.W.0089.000000T0000Z-090811T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF MARTINSVILLE VA-
548 PM EDT TUE AUG 11 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE CITY OF
MARTINSVILLE......

NO FLASH FLOODING WAS REPORTED IN THE CITY AND THERE HAS NOT BEEN 
ANY HEAVY RAIN THERE FOR A WHILE. THUS...THE FLASH FLOOD WARNING HAS 
BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.

LAT...LON 3667 7988 3667 7989 3668 7990 3671 7988
      3670 7983 3669 7984 3666 7984 3666 7986

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:36 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 11, 3:36 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT TUE AUG 11 2009

.SYNOPSIS...
A FRONTAL BOUNDARY WILL MOVE SLOWLY INTO THE REGION TONIGHT AND IS
EXPECTED TO STALL JUST SOUTH OF THE VIRGINIA BORDER INTO FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
LEADING LINE OF SHOWERS AND THUNDERSTORMS DRIVEN BY OUTFLOW FROM
STORMS THAT DEVELOPED IN THE MTNS EARLIER THIS AFTERNOON. THESE
STORMS SHOULD CONTINUE TO PROPAGATE EASTWARD INTO SOUTHSIDE VA AND
THE NW NC PIEDMONT INTO EARLY EVENING. MEANWHILE...WATER VAPOR SHOWS
A SHORT WAVE MOVING UP INTO THE OHIO VALLEY AT THIS TIME...AND
SHOWERS/WEAKER STORMS IN THE MTNS SHOULD CONTINUE INTO THE EVENING
HOURS AS THEY BEGIN TO FEEL THE AFFECTS OF THE FALLING
HEIGHTS/COOLING TEMPS ALOFT. IN ADDITION...RIGHT ENTRANCE REGION OF
THE JET MOVES ACROSS TONIGHT. SO I HAVE SOME LIKELY POPS ACROSS THE
SOUTH INTO EARLY EVENING TO ACCOUNT FOR THE LINE OF STORMS...AND
THEN KEEP CHC POPS MOST OF THE NIGHT TO ACCOUNT FOR THE SHORT WAVE
PASSING BY.

ON WEDNESDAY...THE MODELS CONTINUE TO SHOW THAT THE SFC FRONT WILL
TRY TO JUMP INTO THE LEE TROUGH...WHICH IS SOUTH OF THE FORECAST
AREA IN NC. WHILE I THINK THAT IS WHERE THE DEEPER MOISTURE AND
BETTER SFC CONVERGENCE WILL LIKELY BE...THE AIRMASS ACROSS THE
FORECAST AREA WILL STILL BE MODERATELY UNSTABLE WITH SOME HEATING.
THE 500 MB TROUGH AXIS IS STILL TO OUR WEST...WITH MORE SHORT WAVE
ENERGY PASSING ACROSS THE AREA. I HAVE KEPT THE HIGH CH/LIKELY POPS
THAT WE HAD GOING...WITH THE LIKELY POPS ACROSS THE SOUTH CLOSER TO
THE SFC BOUNDARY. DAY 2 SPC OUTLOOK STILL HAS A SLIGHT RISK ACROSS
THE FAR SERN CWA- WILL DEPEND ON AMOUNT OF HEATING WE CAN
GET...SHOULD BE A GOOD AMOUNT OF SHEAR.

AS FOR TEMPS...HAVE LOWERED THE MIN TEMPS A FEW DEGREES IN THE
MTNS...BUT STILL MILD- IN THE 60S MOST LOCATIONS WITH SOME LOWER 70S
IN THE PIEDMONT. HIGH WILL BE QUITE A BIT COOLER WEDNESDAY WITH MORE
CLOUD COVER. HAVE STAYED CLOSE TO GUIDANCE WITH UPPER 70S MTNS TO
MID 80S PIEDMONT.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
MID RANGE MODELS IN A BIT BETTER AGREEMENT TODAY IN PLACEMENT AND
TIMING OF SLOWLY PROGRESSIVE UPPER TROF THAT WILL SLOWLY AMPLIFY AND
DRIFT EAST OUT OF THE OHIO AND TENNESSEE VALLEYS TO ALONG THE SPINE
OF THE BLUE RIDGE BY LATER THURSDAY NIGHT OR FRIDAY BEFORE CLOSING
OFF AND GRADUALLY FILLING. EXACT PLACEMENT OF WHERE THE UPPER
FEATURE WILL CLOSE OFF WILL LARGELY INFLUENCE THIS FORECAST IN THE
MID RANGE PERIOD.

BACKING FLOW ALOFT WILL SLOW SOUTHEASTWARD PROGRESSION OF SURFACE
COOL FRONT...WHICH WILL LIKELY BECOME QUASI-STATIONARY SOMEWHERE
OVER THE MID ATLANTIC REGION INTO THE CAROLINAS DURING THE NEXT
SEVERAL DAYS. STRONG BAROCLINIC ZONE WITH WEAK FORCING PROVIDED BY
A SERIES OF WEAK UPSTREAM SHORT WAVES ROUNDING THE BASE OF THE
DEEPENING UPPER TROF SHOULD RESULT IN A LARGE AREA OF
PRECIPITATION OVER THE REGION.

CURRENT THINKING IS THAT LARGE AREA OF RAIN COOLED AIR WILL DRIVE
SHALLOW SURFACE BOUNDARY JUST TO THE SOUTHEAST OF THE BLACKSBURG
FORECAST AREA BEFORE THE START OF THE MID TERM PERIOD...MAINTAINING
SEVERE WEATHER THREAT ALONG OUR SOUTHEASTERN FLANKS...WITH COOL
WEDGE OF AIR...ABUNDANT CLOUDS...AND RAIN WITH ELEVATED
SHOWERS/THUNDERSTORMS NORTH OF THE FRONTAL BOUNDARY.

BATTLE WILL EXIST BETWEEN SOUTHEASTWARD PROGRESSION OF RAIN COOLED
AIR/COOL WEDGE AND ATTENDANT UPPER TROF...AND HOW AGGRESSIVELY THE
BERMUDA HIGH CAN BACK-BUILD NORTHWESTWARD AGAINST IT. IT IS POSSIBLE
THAT THE UPPER HIGH MAY OVER CUT THE TROF...RESULTING IN A WEAK REX
BLOCK WITH RIDGING TO THE NORTH AND A CLOSED TROF OVER THE
SOUTHEASTERN STATES. IF THIS SCENARIO COMES TO FRUITION...IT WILL
SPELL A PROLONGED PERIOD OF RAIN EAST AND SOUTH OF THE BLUE RIDGE
INTO THE WEEKEND...WHICH COULD CREST THE RIDGE AND SPILL
NORTHWESTWARD IF THE UPPER TROF TO THE SOUTH RETROGRESSES
NORTHWESTWARD.

WITH THE ABOVE IN MIND...WILL BE RUNNING WITH RELATIVELY COOL
DAYTIME HIGHS AND MILD NIGHTTIME LOWS WITH FLATTENED/MODERATED
DIURNAL TEMPERATURE CURVE ALONG WITH A GOOD THREAT OF
PRECIPITATION...ESPECIALLY SOUTHEAST. MAV/MEX GUIDANCE VERY CLOSE
AND CONSISTENT FOR NIGHTTIME LOWS THROUGH THE PERIOD AND GENERALLY
ACCEPTED. HOWEVER...MET GUIDANCE AND LOCAL MOSMOS GUIDANCE COMING
IN MUCH COOLER BY DAY THAN MAV GUIDANCE...AND CONSIDERING THE COOL
WEDGE THAT SHOULD BE IN PLACE...THE COOLER GUIDANCE WAS GENERALLY
ACCEPTED.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS INDICATED IN THE ABOVE DISCUSSION...POTENTIAL DEVELOPMENT OF WEAK
REX BLOCKING PATTERN MAY CONTINUE PRECIPITATION THREAT ABOVE
CLIMATOLOGICAL NORMALS THROUGH THE WEEKEND...AND PERHAPS INTO EARLY
NEXT WEEK UNTIL UPPER RIDGE CAN BUILD SUFFICIENTLY WEST AND SOUTH TO
DISPLACE/FILL UPPER TROF NORTHWARD AND ALLOW UPPER FLOW OVER
BLACKSBURG FORECAST AREA TO BECOME MORE ZONAL. HPC FORECAST
GUIDANCE GENERALLY ACCEPTED THROUGH THE PERIOD...WITH TEMPERATURES
A BIT BELOW SEASONAL NORMALS...DUE MAINLY TO GREATER AMOUNT OF
CLOUD COVER AND ONGOING THREAT OF PRECIPITATION.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SFC FRONT CONTINUES TO APPROACH THE REGION FROM ACROSS THE OHIO
VALLEY AREA. BEST COVERAGE OF STORMS WILL ONCE AGAIN BE IN THE
MTNS THIS AFTERNOON AND EVENING. HAVE INCLUDED VICINITY TSTMS IN
ALL TAF SITES...BUT HAVE TEMP GROUPS JUST IN BLF AND LWB. THERE IS
A CHANCE THAT STORMS WILL CONTINUE OVERNIGHT AND UPPER DYNAMICS
BECOME BETTER...BUT RIGHT NOW LOOKS LIKE THOSE STORMS WILL
PROBABLY BE SOUTH OF THE BLACKSBURG TAF SITES- MAYBE CLOSE TO
DANVILLE. WITH SOME CLEARING LATE TONIGHT...THERE IS A CHANCE FOR
MVFR FOG TO DEVELOP MOST SITES. WEAK UPSLOPE WEST FLOW INTO THE
MTNS WILL LIKELY BRING IFR CIG BLF...POSSIBLY TO LWB. ANY FOG
STRATUS SHOULD LIFT BY 14Z WED.

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN WED AFTERNOON...BUT
WITH THE BEST COVERAGE ALONG AND SOUTH OF THE FRONT WHICH WILL BE
DRAPED ACROSS THE REGION...THE HIGHEST CHANCES WILL BE AT
DANVILLE...AND AFTER 18Z...SO NOT IN THE TAF AT THIS TIME.

THE FRONT OVER THE REGION WILL CONTINUE TO BE THE FOCUS FOR
ORGANIZED SHOWERS/THUNDERSTORMS THROUGH THURSDAY. MORE TYPICAL
AIRMASS TYPE AFT/EVE THUNDERSTORMS ARE EXPECTED FRIDAY THRU
SUNDAY...WITH THE BEST COVERAGE IN THE MTNS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...AMS/JJ
Hazardous weather outlook, Aug 11, 10:44 AM EDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1044 AM EDT TUE AUG 11 2009

NCZ001>003-018-019-VAZ007-009>017-032-WVZ042>044-121445-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-MERCER-
SUMMERS-MONROE-
1044 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS GUSTS. IN
ADDITION...THERE MAY BE NUMEROUS STORMS TRAINING ACROSS THE SAME
LOCATION...PARTICULARLY THE NORTH CAROLINA HIGH COUNTRY AND
SOUTHWEST MOUNTAINS OF VIRGINIA. THIS COULD CAUSE LOCALIZED FLOOD
PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. HOWEVER...THERE WILL
BE SCATTERED THUNDERSTORMS AGAIN WEDNESDAY. ANY OF THE STORMS MAY
HAVE HEAVY DOWNPOURS THAT COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ005-006-VAZ044-058-059-121445-
ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
1044 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS LATE THIS AFTERNOON COULD PRODUCE STRONG GUSTY WINDS
AND LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. HOWEVER...THERE WILL
BE SCATTERED THUNDERSTORMS AGAIN WEDNESDAY. A FEW OF THE STORMS
MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS...AND ANY
OF THE STORMS MAY HAVE HEAVY DOWNPOURS THAT COULD PRODUCE
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004-020-VAZ018>020-022>024-033>035-043-045>047-WVZ045-121445-
STOKES-YADKIN-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
FRANKLIN-BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-
GREENBRIER-
1044 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS LATE THIS AFTERNOON COULD PRODUCE STRONG GUSTY WINDS
AND LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. HOWEVER...THERE WILL
BE SCATTERED THUNDERSTORMS AGAIN WEDNESDAY. ANY OF THE STORMS MAY
HAVE HEAVY DOWNPOURS THAT COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 2:22 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT TUE AUG 11 2009

WVZ045-111845-
GREENBRIER WV-
222 PM EDT TUE AUG 11 2009

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 221 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF RUPERT...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MEADOW BLUFF AROUND 235 PM AND ASBURY AROUND
245 PM.

LAT...LON 3789 8046 3774 8055 3787 8079 3788 8077
      3792 8080 3794 8078

EXPERIMENTAL

DS
Special weather statement, Aug 11, 2:26 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT TUE AUG 11 2009

VAZ016-032-111900-
CARROLL VA-PATRICK VA-
226 PM EDT TUE AUG 11 2009

...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND PATRICK COUNTIES...

AT 226 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ARARAT...
MOVING EAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF PATRICK COUNTY.

LAT...LON 3669 8029 3656 8039 3660 8063 3671 8057

EXPERIMENTAL

DS
Special weather statement, Aug 11, 2:33 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT TUE AUG 11 2009

NCZ003-111900-
SURRY NC-
233 PM EDT TUE AUG 11 2009

...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY...

AT 225 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
BOTTOM...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR MOUNT AIRY AROUND 255 PM AND FLAT ROCK AROUND
300 PM.

LAT...LON 3651 8083 3657 8078 3655 8052 3644 8058

EXPERIMENTAL

DS
Special weather statement, Aug 11, 2:45 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT TUE AUG 11 2009

WVZ045-111930-
GREENBRIER WV-
245 PM EDT TUE AUG 11 2009

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 244 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF LEWISBURG...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MAXWELTON AROUND 300 PM AND WHITE SULPHUR
SPRINGS AROUND 315 PM.

LAT...LON 3789 8018 3781 8021 3780 8023 3779 8022
      3777 8023 3776 8025 3772 8025 3771 8028
      3785 8066 3792 8062

EXPERIMENTAL

DS
Special weather statement, Aug 11, 2:50 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT TUE AUG 11 2009

NCZ002-003-019-111915-
ALLEGHANY NC-SURRY NC-WILKES NC-
250 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...SURRY AND WILKES
COUNTIES...

AT 250 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
NORTH OF MOUNTAIN PARK TO NORTH WILKESBORO...MOVING EAST AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR WILKES COUNTY AIRPORT AROUND 255 PM...
MOUNTAIN PARK AROUND 300 PM...BENHAM AROUND 305 PM...STATE ROAD
AROUND 310 PM AND RONDA AROUND 315 PM.

LAT...LON 3621 8126 3649 8104 3637 8068 3624 8082
      3623 8087 3619 8087 3609 8098

EXPERIMENTAL

DS
Local storm report, Aug 11, 3:46 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT TUE AUG 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     4 SSW PILOT MOUNTAIN    36.33N 80.50W
08/11/2009                   SURRY              NC   LAW ENFORCEMENT

            TREE DOWN ON SHOALS RD

0305 PM     TSTM WND DMG     5 NW PILOT MOUNTAIN     36.44N 80.53W
08/11/2009                   SURRY              NC   LAW ENFORCEMENT

            TREE DOWN ON ARMSTRONG RD

&&

JJACKSON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:39 PM EDTSpecial Weather StatementRNKBland66 min
Aug 11, 8:51 AM EDTSpecial Weather StatementRNKBland, Tazewell54 min
Aug 11, 10:20 AM EDTSpecial Weather StatementRNKBland, Tazewell, Wythe55 min
Aug 11, 11:30 AM EDTSpecial Weather StatementRNKSmyth, Tazewell60 min
Aug 11, 12:31 PM EDTSpecial Weather StatementRNKWythe44 min
Aug 11, 12:36 PM EDTSpecial Weather StatementRNKSmyth54 min
Aug 11, 12:48 PM EDTSevere Thunderstorm WarningRNKSmyth57 min
Aug 11, 1:48 PM EDTSpecial Weather StatementRNKCarroll, Grayson, City of Galax57 min
Aug 11, 2:26 PM EDTSpecial Weather StatementRNKPatrick34 min
Aug 11, 3:01 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville74 min
Aug 11, 3:53 PM EDTSpecial Weather StatementRNKCity of Lynchburg37 min
Aug 11, 4:16 PM EDTSpecial Weather StatementRNKBedford, City of Lynchburg44 min
Aug 11, 4:17 PM EDTSpecial Weather StatementRNKCity of Danville43 min
Aug 11, 5:00 PM EDTSpecial Weather StatementRNKHalifax45 min
Aug 11, 5:02 PM EDTSpecial Weather StatementRNKCampbell, City of Lynchburg43 min
Aug 11, 5:43 PM EDTSpecial Weather StatementRNKHalifax32 min

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.